Hail, Liberty
- When
- May 20, 4:18 PM CST
- Where
- Liberty County, 0.6 mi E of Devers
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.030, -94.590
A member of the public reported 1 inch hail in Devers, Texas.
A thunderstorm produced large hail near Liberty, Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A thunderstorm produced large hail near Liberty, Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 20, 2:03 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 303 PM CDT Tue May 20 2025 ...New SHORT TERM, LONG TERM, MARINE... .SHORT TERM... (This evening through Wednesday Night) Issued at 216 PM CDT Tue May 20 2025 A weak boundary is pushing southward across the CWA this afternoon. Much drier air is filtering southward in the front's wake, while onshore flow ahead of the boundary is keeping the atmosphere quite soupy ahead of the front. Most areas have warmed into the low 90s. Heat index values are generally 100-105 ahead of the front, falling to the mid 90s in the less humid air behind the front. Temperatures and heat index values are likely to inch upwards a little more, but will likely remain below Heat Advisory criteria in most locations. A mid-level cap has limited convective development thus far today. However, the cap should break as the low levels continue to warm. Therefore, isolated to scattered showers/thunderstorms are expected this afternoon for areas along and ahead of the boundary. The environment is somewhat favorable for a stronger thunderstorm or two. The primary concern would be hail and damaging wind gusts IF strong thunderstorms develop. The aforementioned frontal boundary is expected to stall along the coast or offshore. It could provide enough LL convergence to spark showers and thunderstorms near the coast and/or offshore on Wednesday, especially in the morning and early afternoon. So we do have ~20 PoPs for Wednesday morning / early afternoon for the coast and Gulf. Hi-res models aren't exicted about it but something to watch. Low humidity is expected to linger into Wednesday from the I-10 corridor points north. Afternoon temperatures are expected to be in the low/mid 90s. Closer to the coast, temps will not be as hot but the humidity will be much higher. Self && .LONG TERM... (Thursday through next Monday) Issued at 216 PM CDT Tue May 20 2025 As mentioned in previous discussions, Thursday / Thursday night's pattern looked suspicious due to the prospect of a potential 500 mb NW flow pattern coupled with vort maxes embedded in the flow. But guidance has continued to back off on Thursday's PoPs. Is this another example of models underestimating deep convective development in a NW flow pattern? Or are the models on to something? Yesterday, I thought it was the former. But today, I'm actually leaning towards the later. If guidance is to be believed, it appears the window of opportunity for a favorable NW-flow set up is shrinking. As the Gulf ridge retrogrades westward and amplifies over Mexico and SW/south-central CONUS, the mid/upper flow pattern aloft will shift. But it may not shift into the NW-flow pattern (or at least not do so for very long) that previous guidance suggested. ECMWF only shows this synoptic pattern occurring 0Z and 09Z Friday (Thursday evening/night and early Friday morning) while the GFS doesn't show us switching into the pattern at all. So the signal that we were concerned about is not showing up as much in the guidance. Given the short window shown by the EC, I opted for 10-15 PoPs as opposed to the zero PoPs suggested by most of the guidance. Other than the diminishing thunderstorm threat, the main story on Thursday will be the heat and humidity. Hope y'all enjoy summer weather. Southeast Texas continues to scorch as we head into the end of the week with afternoon temps primarily in the 90s and dew points in the 70s. We may receive some relief from the heat in the form of higher rain chances on Sunday/Monday. Global guidance continues to suggest the presence of shortwaves early next week. It still looks hot and humid. But some extra clouds along with potential showers/thunderstorms could take a bite out of the heat. Early next week may also be breezier as well. Self && .AVIATION... (18Z TAF Issuance) Issued at 1220 PM CDT Tue May 20 2025 Weak boundary is pushing through the region today. South of the boundary, winds are from the south to southeast. North of the boundary, winds are lighter and more northerly. Isolated to widely scattered shra/tsra activity expected along the boundary this afternoon. Confidence is very low regarding exact location of TSRA. This low confidence is communicated via the PROB30s in the some of the TAFs. Tonight should feature mostly VFR conditions. However, the flight conditions forecast is more complicated at the coast where the front stalls. It's possible that areas near the coast could have mostly MVFR conditions overnight. However, if the front pushes a little farther offshore, then even the coast will be VFR. && .MARINE... Issued at 216 PM CDT Tue May 20 2025 A frontal boundary will push southward towards the coast and adjacent Gulf this evening, bringing a chance of isolated to scattered showers and thunderstorms this evening through early Wednesday afternoon. Seas will continue to decrease due to the weaker onshore flow we have experienced today. However, locally higher winds and waves cannot be ruled out near and within thunderstorms. A period of east to northeast winds is expected Wednesday morning before veering southeast in the afternoon. Relatively light onshore flow and low seas are expected to continue through Saturday. Winds and seas may increase somewhat early next week. && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 63 93 69 96 / 0 0 0 10 Houston (IAH) 70 93 72 95 / 20 10 0 10 Galveston (GLS) 76 85 78 86 / 10 20 0 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...High Rip Current Risk until 8 PM CDT this evening for TXZ436>439. GM...None. && SHORT TERM...Self LONG TERM....Self AVIATION...Self MARINE...Self
Special Weather Statement
National Weather Service Houston/Galveston TX
432 PM CDT Tue May 20 2025
TXZ200-300-202215-
Northern Liberty TX-Southern Liberty TX-
432 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LIBERTY COUNTY
THROUGH 515 PM CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hardin, or near Liberty, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Liberty, Dayton, Ames, Daisetta, Hardin, Kenefick, Devers, and Dayton
Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3003 9445 2989 9454 2989 9468 3002 9497
3022 9476 3019 9462 3011 9460 3011 9444
TIME...MOT...LOC 2132Z 291DEG 13KT 3011 9473
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHThe Houston radar (KHGX), 78 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
1 hail. Local standard time, as filed.
A member of the public reported 1 inch hail in Devers, Texas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255795.